Wisconsin, 2004

Flooding in Wisconsin, July 1 to 9, 2004

July 1 to 9, 2004 · NWS MKX · 3 events in 3 counties and zones

Leftover lowland, river flooding continued into early July on the Fox River in Green Lake County, as well along the lower Rock River from Ft. Atkinson to the Illinois border.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Leftover lowland, river flooding continued into early July on the Fox River in Green Lake County, as well along the lower Rock River from Ft. Atkinson to the Illinois border. This lowland flooding started in late May, 2004 and continued through June, into early July, 2004. The Fox River at Berlin finally went below its 13 foot flood stage at 0700CST on July 9, 2004 (it rose above its flood stage at 2115CST on May 25th). It wasn't until 0700CST on July 17th that the Fox River at Berlin finally receded below bankfull at 12 feet. The Fox River upstream at Princeton fell below its 9.5 feet flood stage at 1015CST on July 1, 2004, and below its bankfull stage of 7.5 feet at 0600CST on July 18th. The Rock River at Ft. Atkinson (Jefferson Co.) fell below its flood stage of 6 feet at 0630CST on July 2, 2004, and below its bankfull stage of 4.5 feet at 1705CST on July 14th. Downstream on the Rock River at Newville, the water level didn't fall below its 10 feet flood stage until 1900CST on July 6th, and below its bankfull level of 9 feet until 0200CST on July 16th. Further downstream, the Rock River at Afton didn't fall below its flood stage of 9 feet until 0830CST on July 8th, and below its bankfull stage of 8 feet until 0700CST on July 15th. Crop losses continued (estimated $100K in Green Lake and Jefferson counties, and $200K in Rock County), however, the bulk of the crop damage was logged in the May and June, 2004 monthly StormData publications.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM CST, 10 hours earlier.

Area forecast discussion, Jun 30, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED JUN 30 2004

.DISCUSSION...FORECAST FOCUS ON TEMPERATURES AND TIMING OF
THUNDERSTORMS THROUGHOUT FORECAST PERIOD.

IN THE SHORT TERM...ATTENTION TURNS TO FRONTAL BOUNDARY BECOMING
ACTIVE AND APPROACHING NORTHWEST WISCONSIN FROM MINNESOTA.
ETA/NGM/GFS PROGS DROP THIS FRONT INTO CENTRAL WISCONSIN BY 12Z
THURSDAY AIDED ALOFT BY 65+ KNOT 300 MILLIBAR JET MAXIMA EMBEDDED IN
NORTHWEST FLOW. BIG QUESTION IS WHETHER ANY CONVECTION WILL MAKE IT
INTO NORTHERN PARTS OF CWA AFTER MIDNIGHT. DUE TO PROGS GENERAL
AGREEMENT ON JET CORE POSITION...WILL PUT A CHANCY MENTION IN
NORTHERN PARTS OF CWA FOR LATE TONIGHT.

PROGS THEN DIMINISH CONVECTION BETWEEN 12Z AND 18Z THURSDAY BEFORE
RE-FIRING CONVECTION AGAIN IN THE AFTERNOON. THIS IS CONSISTENT WITH
ONGOING FORECAST...THOUGH NORTHEAST WINDS ON WESTERN SHORE OF LAKE
MICHIGAN ASSOCIATED WITH FRONTAL PASSAGE WILL STABILIZE EASTERN
WISCONSIN DURING AFTERNOON HOURS.

IN THE FAR TERM...COMBINATION OF HIGH PRESSURE PASSING INTO THE
EASTERN GREAT LAKES REGION AND EASTERLY COMPONENT TO LOW LEVEL WIND
FLOW SHOULD KEEP CWA DRY THROUGH FRIDAY. THEN PROGS DEVELOPING A
RELATIVELY SLOW MOVING WEATHER SYSTEM OVER THE MIDDLE MISSISSIPPI
VALLEY FROM FRIDAY NIGHT THROUGH SUNDAY. THIS SYSTEM COULD BRING A
PERIOD OF WET UNSETTLED WEATHER TO REGION INTO THE WEEKEND AS LOW AND
MIDDLE LEVELS INDICATE CLOSED LOW FEATURES. UPPER FEATURES HOWEVER
LEANING TOWARD AN OPEN WAVE WHICH MAY HELP SYSTEM MOVE ALONG WITH
TIME.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE

ZAJDEL
Hazardous weather outlook, Jun 30, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 30 2004

WIZ046-047-051-052-056>060-062>072-011000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...THEN AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

NJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Green Lake

When
July 1, 12:00 AM CST to July 9, 7:00 AM CST
Where
Green Lake forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Flood, Jefferson

When
July 1, 12:00 AM CST to July 2, 6:30 AM CST
Where
Jefferson forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Flood, Rock

When
July 1, 12:00 AM CST to July 8, 8:30 AM CST
Where
Rock forecast zone
Property damage
$200,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413124, 5413125, 5413126.